One of the first steps in treating acid reflux/GERD (Gastroesophageal Reflux Disease) is to know what is triggering your symptoms. Food triggers vary but certain foods, such as tomatoes and onions, and beverages, like coffee and alcohol, are commonly understood to trigger symptoms.
Another possible trigger may also be lurking in your medicine cabinet.
While non-chewable pills are meant to pass through your esophagus into your stomach or intestines before dissolving, sometimes these pills can get caught in your esophagus. When they get caught, these pills break down and release the medication causing damage to your esophagus. Tablets can also get lodged in the Lower Esophageal Sphincter (LES), a small valve right above your stomach. In both cases, these medications can cause reflux symptoms, when not properly ingested.
Over time, repeated esophageal exposure to medications can lead to GERD, esophagitis ,and other serious diseases. In some cases, the harmful effects are worse than the ailment that prompted the medication.
A dull, aching pain in the chest or shoulder after taking medication is a warning sign that your pill may be lodged in your esophagus.
While medication can be an important part of managing disease, it can also trigger acid reflux and lead to GERD and other diseases. By taking your pills with care, you can limit your risk of drug-induced complications from obstruction in the esophagus. And, when possible, supplement or replace medications with preventative treatments that don’t have unwanted side effects (always consult with your doctor first before changing a drug regimen).
Some of our customers have offered feedback, including comments about their personal experience with reducing or eliminating the need for acid reflux medications when using the MedCline Reflux Relief System. We hope to continue to help others find acid reflux relief outside of the medicine cabinet.
1. Huseyin Alkima, Mustafa Iscan. Desloratadine Induced Pill Esophagitis. Case Report Gastroenterol Research 2012;5(1):37-38. February 8, 2012.
2. Valean S, Petrescu M, Catinean A, Chira R, Mircea PA. Pill esophagitis. Rom J Gastroenterol. 2005;14(2):159-163.
3. Medscape. Drug-induced Gastrointestinal Disorders. Jun 27, 2002.
4. Mayo Clinic. Esophagitis. Sept 15, 2011.